Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2018, 2:14 PM CDT for Alexander County, Pulaski County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2018, 2:14 PM CDT (19:14 UTC)
- Expired
- May 20, 2018, 2:32 PM CDT
- In force
- 18 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alexander County, IL, Pulaski County, IL
The radar
The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:01 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 20, 1:01 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Paducah KY 101 PM CDT Sun May 20 2018 .UPDATE... Issued at 100 PM CDT Sun May 20 2018 Secondary update early this afternoon was made to reflect addition of severe thunderstorm wording with the addition of Severe Thunderstorm Watch #110 for most of the WFO PAH forecast area until 8 pm CDT. The impact of the gravity wave has diminished with mixing of the boundary layer. Surface winds have shifted back to the south and moisture advection is resuming ahead of the convective line and will continue to aid in propagation of this line through the area. With the exception of the higher shear near the earlier warm front to the north, the overall shear is rather weak across most of the WFO PAH forecast area early on, and is not forecast to increase until late this afternoon. The current line of convection may end up pulsing until an organized cold pool can develop with the line. This may be hard to do through at least 20z, so severe level winds/hail may be limited through parts of southeast Missouri. As the storms move into better surface based CAPE and heating, may see better storm organization into west Kentucky and southern Illinois. UPDATE Issued at 939 AM CDT Sun May 20 2018 Minor mid-morning update to convert to coverage terms for shower and thunderstorm activity today and to re-work precipitation types (add thunderstorm mention) for parts of southwest Indiana and northwest Kentucky this morning. Low level instability was visually evident with virga and altocumulus castellanus development near daybreak. However, also noted on 6.19 to 7.4 um water vapor imagery that gravity waves had moved through the area from the convection over the Midwest and south overnight. Most of the convection through the middle of the morning in the WFO PAH forecast area may be elevated, but as mixing goes on, cannot rule out some convective wind gusts above 30 mph reaching the ground. There continues to be some disparity as to the timing and coverage of any shower and thunderstorm activity today in the warm sector covering the WFO PAH forecast area. The high resolution convection allowing models (CAM's), with the exception of the mid-morning 13km RAP guidance, has been slow to generate precipitation over the area the last several days. The CMC (Canadian) guidance does show some development. The warm frontal boundary remains weak and undefined along the northern edge of the WFO PAH forecast area. The 13z RAP soundings show decent CAPE developing over the area between 2-4k j2/kg2 accumulating through the afternoon, but very marginal shear (20 m2/s2 or less). Without MCS/MCV influence, it will initially be difficult to get organized convection early today. Most of the current MCS showers and thunderstorms are staying close to the cold/warm frontal zones this morning. Most of the guidance appears to be hinting at late afternoon/evening thunderstorm development at this time. UPDATE Updated aviation section for 12z taf issuance && .SHORT TERM...(Today through Tuesday night) Issued at 322 AM CDT Sun May 20 2018 The main forecast concern is the strength and timing of convection over the next few days. Overall model performance is likely to be poor given the small-scale convective features that have already muddled up the synoptic pattern. Over the past 12 hours, widespread convection has altered the temperature and moisture profiles over the mid-section of the nation. As mentioned in the 06z SPC day 1 outlook, the 00z model initializations were poor at several raob sites. In addition, a surface meso-high over the lower Ohio Valley was not initialized by the guidance. This all reduces confidence in the 00z model suite. This includes the hi-res cam models, which did not accurately depict the convection near the Kansas/Missouri border at 06z. Today and tonight, a series of 500 mb shortwaves will track northeast from the southern Plains into the Missouri Valley. Virtually all model guidance generates convection over our region, but the timing and intensity varies. Given the lack of confidence in any one model solution, the forecast will contain broad-brush chance pops through tonight. The highest hourly pops will be shaded toward the late afternoon and early evening hours, when the peak contribution from diurnal heating occurs. For what its worth, the high-res cam models target western Kentucky for the greatest convective potential later this afternoon and early this evening. Despite the recent convective overturning, it appears ample sunshine and soupy dew points near 70 will allow the atmosphere to become quite unstable again this afternoon. This should again facilitate a few strong convective cores, with isolated hail and gusty winds. As for the Monday and Monday night forecast, the synoptic pattern favors a continuation of thunderstorms chances. A 500 mb shortwave will track eastward from the upper Mississippi Valley. A surface boundary is forecast to approach from the north. Once again, mesoscale convective features will likely play havoc with the timing of precip. The forecast will maintain the highest pops Monday afternoon, but only around 50 percent due to the potential for residual clouds or cooling from overnight or early morning convection. On Tuesday, weak upper-level height rises are forecast in the wake of the Great Lakes shortwave. However, a residual surface cold front or outflow boundary could stall near the lower Ohio Valley. Weakening flow fields suggest that any convection Tuesday will be less organized than previous days. A small chance pop will continue in the forecast Tuesday. Dry conditions are finally forecast Tuesday night as 500 mb heights rise and the low levels stabilize. .LONG TERM...(Wednesday through Saturday) Issued at 322 AM CDT Sun May 20 2018 Models continue to show a frontal boundary lingering across the middle Mississippi/lower Ohio valleys Wednesday through Friday. This will result in mainly daytime convection each day. ECMWF and GFS show the front just south of or in southern portions of the PAH forecast area Wednesday and Thursday, which will keep any convection mainly focused in southern and western portions of our region. By Friday, the front lifts northward and convection chances will be area wide Friday afternoon. After a lull Friday evening, models show low pressure over the Great Lakes dragging a cold front toward the middle Mississippi valley on Saturday. Scattered showers and thunderstorms will spread from west to east across the PAH forecast area late Friday night into Saturday. Unseasonably warm and humid conditions will persist through the extended. Dew points will remain in the middle to upper 60s through the period. Highs will be in the middle top upper 80s with lows in the middle to upper 60s. && .AVIATION... Issued at 100 PM CDT Sun May 20 2018 Due to uncertainty on coverage of storms today through Monday morning, kept with conditional (TEMPO) groups of MVFR ceilings and visibilities associated with thunderstorm activity. Most cloud bases associated with the thunderstorm activity has remained abovr 2kft agl. Outside of thunderstorm activity, keep ceilings in VFR category through the forecast period for all of the WFO PAH TAF sites. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...Smith SHORT TERM...MY LONG TERM...RST AVIATION...Smith
Hazardous weather outlook, May 20, 12:07 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1207 pm CDT Sun May 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1207 pm CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight The Storm Prediction Center in Norman Oklahoma has placed part of southeast Missouri, southern Illinois, and the Purchase area of west Kentucky in a Slight Risk of Severe Storms. Damaging winds and hail will be the primary hazards, with locally heavy rain and lightning secondary hazards as well. The Slight Risk area stretches from Doniphan and Piedmont Missouri in the west, Lithium Missouri, Waltonville, Benton, and Harrisburg Illinois to the north, then down to Paducah and Mayfield Kentucky to the east. A Marginal Risk of severe storms covers the remainder of the Quad State region this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances will continue Monday, especially in the afternoon and early evening. Once again, a few of the strongest storms could produce hail and strong gusty winds. Daily chances of thunderstorms are expected Tuesday through Saturday. Locally heavy rain and lightning will be the primary concerns during this period. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however spotters are encouraged to monitor the latest severe weather outlooks. MY/RST
In the hours before
Special weather statement, May 20, 9:12 AM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
912 AM CDT SUN MAY 20 2018
ILZ083-INZ081-082-085-087-201500-
White IL-Posey IN-Warrick IN-Gibson IN-Pike IN-
912 AM CDT SUN MAY 20 2018
...SPECIAL WEATHER STATEMENT...
At 911 AM CDT, Doppler radar was tracking a broken line of
thunderstorms along a line extending from near Lawrenceville to near
St. Francisville to 6 miles northwest of Patoka to 6 miles southwest
of Mount Carmel to Grayville. Movement was east at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
Princeton In Gibson County, Owensville, Lynnville, Winslow, Patoka,
Francisco, Somerville, Hazleton, Spurgeon and Mackey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3851 8707 3826 8707 3818 8732 3823 8806
3826 8801 3824 8796 3829 8794 3830 8793
3827 8791 3831 8787 3828 8785 3834 8783
3842 8774 3845 8760 3852 8753 3850 8753
3854 8743 3851 8729 3855 8720
TIME...MOT...LOC 1411Z 274DEG 37KT 3865 8765 3855 8763 3848 8767 3833
8782 3824 8799
SMITHSpecial weather statement, May 20, 1:35 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 135 PM CDT Sun May 20 2018 ILZ075>077-080>094-KYZ001>009-MOZ076-086-087-100-109>112-114- 202045- JEFFERSON-WAYNE IL-EDWARDS-PERRY IL-FRANKLIN-HAMILTON-WHITE- JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN- ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 135 PM CDT Sun May 20 2018 ...Special Weather Statement... At 135 pm, a band of strong thunderstorms extended from just west of West Frankfort to the Cape Girardeau area, southwest to near Bloomfield. Movement of the activity was east 15 to 20 mph. As the storms continue east, some of the stronger storms may produce hail up to dime size and gusty winds in excess of 40 mph across portions of southern Illinois and southeast Missouri. A few storms may increase in intensity and require a warning through mid afternoon. A Severe Thunderstorm Watch remains in effect for much of the area through 8 pm. Continue to monitor weather conditions through the afternoon.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:42 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 30 min |
| May 20, 3:28 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 47 min |
| May 20, 3:36 PM CDT | Special Weather Statement | PAH | Calloway | 39 min |
| May 20, 3:43 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 32 min |
| May 20, 4:35 PM CDT | Flash Flood Warning | PAH | Calloway | 115 min |
| May 20, 5:21 PM CDT | Special Weather Statement | PAH | Henderson | 24 min |
| May 20, 5:55 PM CDT | Special Weather Statement | PAH | Daviess, McLean, Muhlenberg | 50 min |
| May 20, 2:18 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 42 min |
| May 20, 2:50 PM CDT | Special Weather Statement | PAH | Saline | 25 min |
| May 20, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Saline | 35 min |
| May 20, 2:45 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.